An 85-year-old man was diagnosed with mucosa-associated lymphoid tissue (MALT) lymphoma of the colon in 20XX. Although Helicobacter pylori eradication was performed as part of the treatment, it was ineffective. He was followed-up by colonoscopy for 4 years without additional treatment and there was no interval change;however, he was lost to follow-up 6 years after the first visit. Nine years after the initial diagnosis, he presented with new MALT lymphoma lesions in the stomach and small intestine. Genetic analysis showed that a biopsy specimen was positive for API2/MALT1 fusion gene, and IgH rearrangement showed monoclonal banding between colon and stomach. This suggested disseminated monoclonal API2/MALT1-positive MALT lymphoma of the colon, stomach, and small intestine. Careful attention should be paid to the appearance of multiple lesions in MALT lymphoma.
A 62-year-old man was referred to our hospital with dysphagia. Blood examination revealed significantly elevated serum CA19-9 levels but normal CEA and SCC levels. Imaging uncovered thoracic esophageal cancer with lung and bone metastasis, and subsequent endoscopic biopsy specimens of the primary esophageal tumor showed poorly differentiated squamous cell carcinoma. The patient underwent palliative chemoradiotherapy, but died due to progression of multiple metastases and increasing serum CA19-9 levels. Autopsy revealed adenocarcinoma in multiple metastatic foci, although the squamous component had disappeared in the primary and metastatic lesions. Therefore, we concluded that the adenocarcinoma component of adenosquamous cell carcinoma was refractory to chemoradiotherapy.
Systemic chemotherapy based on 5-fluorouracil (5-FU) is a standard treatment for unresectable or recurrent large intestinal cancer. Although hyperammonemia is a known side effect of 5-FU that can cause serious pathological conditions, only a few cases have been reported. We describe 4 cases of 5-FU-related hyperammonemia with impairment of consciousness in patients who received 5-FU chemotherapy for large intestinal cancer with multiple liver metastases. Hemodialysis was effective in 1 severe case. There have been no detailed reports on the use of hemodialysis for hyperammonemia caused by 5-FU. Renal dysfunction is considered to be a risk factor for hyperammonemia caused by 5-FU and it is necessary to pay particular attention in patients with renal dysfunction who receive chemotherapy with 5-FU. Here we summarize our cases together with 16 previously reported cases of hyperammonemia caused by 5-FU in Japan.
A 70-year-old man presented with septic shock and abdominal pain during treatment of pain caused by stage IV lung adenocarcinoma. CT revealed air collection from the retroperitoneum to the muscle around the thigh. Septic shock due to retroperitoneal penetration from the digestive tract was suspected. Despite treatment attempts, the patient died. The autopsy diagnosis was penetration of a sigmoid colon diverticulum under the serosa. When a diverticulum is located near the mesenterium and the size of penetration is small, the air collection rather than fecal matter is likely to extend retroperitoneally. Abdominal pain is little manifest in the penetration in contrast to perforation into abdominal cavity, and the attention is needed.
We report a rare case of mucosa-associated lymphoid tissue (MALT) lymphoma of the common bile duct and the papilla of Vater. A 66-year-old man was admitted to our hospital with right upper quadrant pain and jaundice. Endoscopic retrograde cholangiopancreatography and magnetic resonance cholangiopancreatography showed common bile duct stenosis. Further endoscopy revealed swelling of the papilla of Vater, with erosion at the ileal end. The patient was pathologically diagnosed with MALT lymphoma and treated for Helicobacter pylori eradication, after which the lesions improved. However, 1 year later, the lesions began to enlarge again;thus, he was treated with 6 courses of combination chemotherapy (R-CHOP). After treatment, the tumor and erosion of the papilla of Vater disappeared and the stenosis of the common bile duct improved.
A 62-year-old female was admitted to our hospital for examination of icterus and thrombocytopenia. She had a history of diabetes mellitus (under treatment), and liver cirrhosis was evident on abdominal CT. Because she was clinically obese and had no past history of alcohol consumption, the initial diagnosis was NASH. However, subsequent MRI findings and normal serum transaminase levels were not consistent with this diagnosis. We then performed additional examinations, including liver biopsy, measurements of serum Cu and ceruloplasmin concentrations, and measurement of urinary Cu secretion, which resulted in a diagnosis of Wilson's disease. It is necessary to include Wilson's disease in the differential diagnosis of NASH in cases of unidentified liver disease even among elderly patients.
A 60-year old woman was admitted for reintroduction of interferon/ribavirin combination therapy to prevent the recurrence of hepatitis C following living donor liver transplantation (LDLT). She had also undergone splenectomy during LDLT to avoid postoperative pancytopenia due to hypersplenism. However, a few days after reintroduction of the therapy, she developed severe diarrhea and fever that progressed to circulatory and respiratory shock. Blood culture was positive for Streptococcus pneumoniae, leading to a diagnosis of overwhelming postsplenectomy infection (OPSI). Although the patient developed multi-organ failure, she ultimately recovered after intensive care including mechanical ventilation and hemodialysis. Once OPSI is suspected, intensive care should be commenced immediately given the disease' s fulminant clinical course and high mortality. Postoperative prophylaxis with the pneumococcal vaccine needs to be tested in a multi-center study.
A 66-year-old man was admitted to our hospital with high fever. We diagnosed a gas-containing liver abscess and performed percutaneous abscess drainage. However, 15 hours after admission, he developed massive intravascular hemolysis and acidosis. Sepsis due to Clostridium perfringens was suspected and we treated the patient intensively with multidisciplinary approaches, including antibiotics, mechanical ventilation, and renal replacement therapy. Furthermore, we administered freeze-dried gas gangrene antitoxin. Despite intensive care, the patient died 43 hours after admission.